Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Periods, spotting, bleeding, pap smears normal, stress, obesity, endocrine disorders

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
Hello Doctor. I am a 48 year old female. I started my regular period on April 10. It started with spotting. It continued and increased in flow and tapered off around Wed. April 20. I noticed when I wiped after urination or wore a light flow tampon that I was still bleeding. I still have a regular cycles. I also get regular pap smears, my last being Feb.2011. It was normal. I have been the care taker for my mom since XXXXXXX 2011 and I travelled to NYC for work over the last few days. I am only sharing this so you can know my stress levels. Thanks for your help. I am still experiencing bleeding when I wipe.
Posted Sat, 21 Apr 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Jasvinder Singh 38 minutes later
Hello,

Thanks for posting your query. Two points that are important for your symptoms are: your age (perimenopausal) and the stress levels. Taking this into account an important possibility for your symptoms can be anovulatory dysfunctional uterine bleeding. this occurs in perimenopausal women who have some causative factors like stress, obesity, exercise, endocrine disorders or can be idiopathic.

In this what happens is that the corpus luteum that is responsible for secreting progesterone in the latter half of the menstrual cycle, does not do so and hence the levels of estrogens rise. Now you need to get a complete examination done from a gynecologist. although your PAP smear had come out normal in Feb 2011, yet some other investigations needs to be done. these include hemoglobin, luteinizing hormone (LH), follicle stimulating hormone (FSH), prolactin, T4, thyroid stimulating hormone (TSH), pregnancy (by βhCG), and androgen profile.

Depending on the cause, treatment may be prescribed. You may need combined estrogen and progestin tablets.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Wishing you good health and waiting for your reply.








Above answer was peer-reviewed by
 
Follow-up: Periods, spotting, bleeding, pap smears normal, stress, obesity, endocrine disorders 2 hours later
Thanks for your answer. I will have those tests done when I get back to LA May 3. In the meantime I forgot to mention that I still have breast tenderness like a regular period. That's why I think it is hormonal too. Is this common with what you diagnosed?
 
 
Answered by Dr. Jasvinder Singh 21 hours later
Hi,

Breast tenderness is usually not present in anovulatory dysfunction uterine bleeding and is usually present in ovulatory dysfunction uterine bleeding. However both are hormonal and hence the hormones levels need to be done.

Please consult your gynecologist and get it done.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor